Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 23, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jul 9, 2004, 1:35 AM CDT for Jewell County, Mitchell County, Osborne County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2004, 1:35 AM CDT (06:35 UTC)
- Expired
- Jul 9, 2004, 7:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS
The radar
The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 2:10 AM CDT | HEAVY RAIN 0 | Tipton, KS | DITCHES FILLED WITH WATER |
| Jul 9, 2:10 AM CDT | HEAVY RAIN 0 | Tipton, KS | DITCHES FILLED WITH WATER |
| Jul 9, 4:30 AM CDT | FLASH FLOOD | Hunter, KS | CREEKS OUT OF BANKS AND DITCHES FULL |
| Jul 9, 6:45 AM CDT | FLOOD | 7 Sse Beloit, KS | WATER COVERING A COUNTY ROAD 8 MILES SOUTH AND 4 MILES EAST OF BELOIT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 175 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3705 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGID 090635
FFWGID
KSC089-123-141-091230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
135 AM CDT FRI JUL 9 2004
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEWELL COUNTY IN NORTH CENTRAL KANSAS
MITCHELL COUNTY IN NORTH CENTRAL KANSAS
OSBORNE COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 730 AM CDT
* AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
WEBBER TO 4 MILES NORTHWEST OF CAWKER CITY TO 5 MILES EAST OF
ALTON...OR ALONG A LINE EXTENDING FROM 33 MILES NORTHWEST OF
CONCORDIA TO 44 MILES WEST OF CONCORDIA TO 32 MILES SOUTHEAST OF
PHILLIPSBURG...MOVING SOUTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...OSBORNE...MONTROSE...JEWELL...
RANDALL...GLEN ELDER...FORMOSO...BELOIT...TIPTON...VICTOR AND
HUNTER.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LAT...LON 3998 9850 3955 9848 3950 9898 3922 9901
3920 9835 3924 9800 3996 9792
$$
FAY2 follow-up statements
000
WGUS73 KGID 090746
FFSGID
KSC089-123-141-091230-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
243 AM CDT FRI JUL 9 2004
...FLASH FLOOD WARNING CONTINUES UNTIL 730 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES...
IN NORTH CENTRAL KANSAS
JEWELL...OSBORNE AND MITCHELL
AT 241 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY
RAIN FROM 15 MILES EAST OF SCOTTSVILLE TO 5 MILES SOUTH OF VICTOR...
OR FROM CONCORDIA TO 43 MILES SOUTHWEST OF CONCORDIA....MOVING EAST
AT 30 MPH.
RADAR ESTIMATES WIDESPREAD RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE
FALLEN ACROSS JEWELLL...MITCHELL AND OSBORNE COUNTIES. THIS HEAVY
RAIN ON ALREADY SATURATED GROUND WILL CAUSE FLOODING THROUGHOUT THE
COUNTIES...AND RISES IN RIVERS IN STREAMS. THE WHITE ROCK
CREEK...LIMESTONE CREEK...PLUM CREEK...SALT CREEK AND THE TWIN CREEK
WILL LIKELY BE RUNNING HIGH.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND IMMEDIATELY
TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.
LAT...LON 3955 9903 3956 9850 3999 9849 4000 9794
4000 9794 3922 9794 3921 9848 3913 9850
3913 9903
$$
FAY000
WGUS73 KGID 091047
FFSGID
KSC089-141-091100-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
544 AM CDT FRI JUL 9 2004
...FLASH FLOOD WARNING FOR JEWELL AND OSBORNE COUNTIES IN NORTH
CENTRAL KANSAS HAS BEEN CANCELED...
HEAVY RAINFALL HAS ENDED IN JEWELL AND OSBORNE COUNTIES...THEREFORE
THE FLASH FLOOD WARNING HAS BEEN CANCELED. LIGHT TO MODERATE
RAINFALL IS STILL POSSIBLE THIS MORNING...BUT SERIOUS FLOODING IS NO
LONGER EXPECTED.
LAT...LON 3955 9903 3956 9850 3999 9849 4000 9794
4000 9794 3956 9793 3956 9848 3913 9850
3913 9903
$$
FAYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:21 PM CDT, 10 hours 14 minutes earlier.
Area forecast discussion, Jul 8, 3:21 PM CDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 321 PM CDT THU JUL 08 2004 .SHORT TERM...LATEST SURFACE ANALYSIS REVEALS A STALLED OUT WARM FRONT SITTING ACROSS NORTHERN KANSAS WHILE A WEAK COLD FRONT IS MOVING INTO NORTHWEST NEBRASKA. DEEP BOUNDARY LAYER MOISTURE AND RESULTANT HIGH INSTABILITY IS PRESENT ON BOTH SIDES OF THE WARM FRONT...BUT CAPPING IS VERY STRONG AT THIS TIME. WATER VAPOR IMAGERY REVEALS TWO DISTINCT WAVES TO IMPACT AREA THIS EVENING. FIRST WAVE IS CURRENTLY ACROSS THE PLAINS AND HAS PRODUCED A THICK FIELD OF SHALLOW CU FROM NORTH CENTRAL KANSAS INTO EASTERN NEBRASKA. HOWEVER...IT APPEARS AT THIS TIME AS THOUGH CAP WILL LIKELY REMAIN TOO STRONG FOR DEEP CONVECTION TO INITIATE WITH THIS WAVE. THIS SHIFTS ATTENTION TOWARD THE SECOND WAVE CURRENTLY MOVING ACROSS WYOMING. ANTICIPATE CONVECTION TO FIRE OVER THE HIGH PLAINS BY EVENING AS WAVE ENCOUNTERS BETTER INSTABILITY. AS LLJ FORMS OVER AREA BY 06-09Z TIME FRAME...THIS CONVECTION WOULD MOVE INTO CWA. NOCTURNAL SEVERE THREAT WILL BE MORE OR LESS CONFINED TO WIND AND HAIL. UPPER RIDGE THEN BEGINS TO AMPLIFY ACROSS THE CENTRAL PLAINS BY FRIDAY INTO SATURDAY. THIS WILL ALLOW WEAK WARM FRONT TO ESSENTIALLY BECOME DIFFUSE WHILE LEE TROUGH STRENGTHENS OVER THE HIGH PLAINS. THIS WILL MEAN A COUPLE OF THINGS FOR FORECAST AREA...MUCH WARMER TEMPERATURES BEHIND GOOD WAA OVER THE NEXT COUPLE OF DAYS...AND MUCH LOWER CHANCE OF PRECIP. ANY PRECIP CHANCE LIKELY WILL BE CONFINED TO AREAS WEST OF HIGHWAY 183 AS AN OCCASIONAL CELL DRIFTS OFF OF THE HIGH PLAINS INTO WESTERN CWA. WILL AIM TEMPERATURES INTO THE UPPER 80S TO MID 90S BOTH DAYS. .LONG TERM...SUNDAY THROUGH THURSDAY. QUESTION REMAINS HOW STRONG THE UPPER RIDGE BUILDS INTO THE PLAINS AND THEN WHETHER IT HOLDS ITS POSITION IN THE LATTER PART OF THE WEEK OR GETS PUSHED SOUTH AS CANADIAN WAVES MOVE ACROSS. TEMPERATURES HAVE STRUGGLED TO REACH THE UPPER 80S AND 90S PAST COUPLE OF DAYS WITH BOUNDARIES HANGING OVER OR JUST SOUTH OF CWA. THINKING IS THAT AS UPPER RIDGE CONTINUES TO BUILD THE WESTERLIES WILL SHIFT TO THE NORTH FINALLY ALLOWING WARMUP AND DRYING THINGS OUT INTO THE FIRST PART OF THE WORK WEEK. MID 90S SEEM REASONABLE MONDAY AND TUESDAY. OPERATIONAL GFS WANTS TO PUSH RIDGE BACK DOWN WED AND THURS PUTTING US BACK INTO BETTER NORTHWEST FLOW WHICH WOULD COOL THINGS OFF SLIGHTLY AND BRING BACK CHANCE OF PRECIPITATION. ECMWF LOOKS TO KEEP HIGHER HEIGHTS IN REGION. FOR NOW WILL DROP HIGH TEMPERATURES JUST A LITTLE FOR DAYS 6 AND 7 BUT PLAN TO KEEP DRY FORECAST GOING UNTIL BETTER CONSISTENCY ON SITUATION CAN BE OBTAINED. && .GID WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .KS...NONE. && AWJ/RE
Hazardous weather outlook, Jul 8, 4:37 PM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 437 PM CDT THU JUL 8 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 437 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT A SLIGHT RISK OF SEVERE WEATHER WILL EXIST PRIMARILY LATE THIS EVENING AND OVERNIGHT HOURS OVER MOST OF THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO FORM OVER THE HIGH PLAINS BY EARLY THIS EVENING AND THEN WILL MOVE INTO THE OUTLOOK AREA DURING THE MID EVENING TO OVERNIGHT HOURS. STRONG AND DAMAGING WINDS ALONG WITH LARGE HAIL WILL BE POSSIBLE WITH ANY OF THESE STORMS. HEAVY RAINFALL FROM THESE STORMS MAY ALSO PRODUCE SOME ISOLATED AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AGAIN LATE FRIDAY AFTERNOON THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT ACROSS THE OUTLOOK AREA. AWJ
In the hours before
Local storm report, Jul 8, 11:09 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1109 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND GST 4 W COZAD 40.86N 100.06W
07/08/2004 45 MPH DAWSON NE LAW ENFORCEMENT
1029 PM HAIL 4 W COZAD 40.86N 99.99W
07/08/2004 0.75 INCH DAWSON NE LAW ENFORCEMENT
1040 PM TSTM WND GST COZAD 40.86N 99.99W
07/08/2004 60 MPH DAWSON NE PUBLIC
EAST WINDS AT 60-70 MPH WITH HAIL OF UNKNOWN SIZE
1041 PM TSTM WND GST JOHNSON LAKE 40.68N 99.85W
07/08/2004 70 MPH GOSPER NE LAW ENFORCEMENT
POWER OUT AT JOHNSON LAKE
1058 PM TORNADO 3 W SUMNER 40.95N 99.56W
07/08/2004 DAWSON NE EMERGENCY MNGR
1105 PM TSTM WND GST ELWOOD 40.59N 99.86W
07/08/2004 70 MPH GOSPER NE PUBLIC
SOME LARGE BRANCHES DOWN...WITH HEAVY RAINFALL
&&
HJSLocal storm report, Jul 8, 11:43 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1143 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST BERTRAND 40.53N 99.63W
07/08/2004 60 MPH PHELPS NE PUBLIC
1120 PM TSTM WND GST 8 W KEARNEY 40.70N 99.24W
07/08/2004 62 MPH BUFFALO NE AMATEUR RADIO
AT HIGHWAY 30 AND EVERGREEN ROAD
1126 PM TSTM WND DMG ELWOOD 40.59N 99.86W
07/08/2004 GOSPER NE PUBLIC
TREE LIMBS DOWN AT HWY 6 AND HWY 34
&&
HJSLocal storm report, Jul 9, 1:15 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
115 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST HOLDREGE 40.44N 99.38W
07/08/2004 60 MPH PHELPS NE BROADCAST MEDIA
NUMEROUS TREE LIMBS DOWN
1142 PM TSTM WND GST 8 NW OXFORD 40.33N 99.74W
07/08/2004 60 MPH FURNAS NE CO-OP OBSERVER
HEAVY RAINFALL
1145 PM TSTM WND GST 8 SW MINDEN 40.42N 99.06W
07/08/2004 70 MPH KEARNEY NE PUBLIC
LARGE TREE DOWN
1216 AM TSTM WND GST BLADEN 40.32N 98.60W
07/09/2004 50 MPH WEBSTER NE PUBLIC
1218 AM TSTM WND GST 4 W PHILLIPSBURG 39.75N 99.40W
07/09/2004 60 MPH PHILLIPS KS AMATEUR RADIO
1218 AM TSTM WND GST 3 N PHILLIPSBURG 39.79N 99.32W
07/09/2004 60 MPH PHILLIPS KS AMATEUR RADIO
1219 AM TSTM WND DMG RIVERTON 40.09N 98.76W
07/09/2004 FRANKLIN NE PUBLIC
TREES UPROOTED
1222 AM TSTM WND GST HASTINGS 40.59N 98.39W
07/09/2004 68 MPH ADAMS NE OFFICIAL NWS OBS
68 MPH WIND MEASURED AT HASTINGS ASOS
1230 AM TORNADO 3 NE AGRA 39.79N 99.08W
07/09/2004 PHILLIPS KS PUBLIC
1230 AM TSTM WND DMG HASTINGS 40.59N 98.39W
07/09/2004 ADAMS NE AMATEUR RADIO
DEBRIS ON BURLINGTON AVE. 7 INCH DIAMETER TREE LIMBS DOWN
ACROSS ROAD. WAGON TOPPLED AT IGA. GREAT PLAINS FLAG POLE
BENT 30 DEGREES.
1241 AM TSTM WND GST SMITH CENTER 39.78N 98.78W
07/09/2004 68 MPH SMITH KS BROADCAST MEDIA
WEATHER LAB WEATHER STATION AT SMITH CENTER ELEMENTARY
SCHOOL
1244 AM TSTM WND GST STOCKTON 39.44N 99.27W
07/09/2004 59 MPH ROOKS KS BROADCAST MEDIA
WEATHER LAB WEATHER STATION AT SENIOR HIGH SCHOOL
1255 AM TSTM WND GST 2 E CHAPMAN 41.02N 98.12W
07/09/2004 65 MPH MERRICK NE AMATEUR RADIO
&&
HJSLocal storm report, Jul 9, 1:19 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
119 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 AM TSTM WND GST 2 E CHAPMAN 41.02N 98.12W
07/09/2004 65 MPH MERRICK NE AMATEUR RADIO
1255 AM TSTM WND GST CHAPMAN 41.02N 98.16W
07/09/2004 60 MPH MERRICK NE LAW ENFORCEMENT
TREES DOWN ACROSS TOWN
1255 AM TSTM WND DMG 2 E JUNIATA 40.59N 98.47W
07/09/2004 ADAMS NE LAW ENFORCEMENT
BRANCHES DOWN ACROSS ROAD
1225 AM DOWNBURST HASTINGS 40.59N 98.39W
07/09/2004 ADAMS NE EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN. 2 POWER POLES
SNAPPED.
0109 AM TSTM WND GST OSBORNE 39.44N 98.70W
07/09/2004 55 MPH OSBORNE KS BROADCAST MEDIA
INSTRUMENT KNOCKED OUT
0106 AM TSTM WND DMG EDGAR 40.37N 97.97W
07/09/2004 CLAY NE AMATEUR RADIO
POWER LINES DOWN. TREE DAMAGE
0106 AM TSTM WND GST SUPERIOR 40.02N 98.07W
07/09/2004 65 MPH NUCKOLLS NE TRAINED SPOTTER
TREES UPROOTED. POWER LINES DOWN.
&&
NELSONThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:55 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 65 min |
| Jul 9, 12:10 AM CDT | Severe Thunderstorm Warning | GID | Smith | 65 min |
| Jul 9, 12:34 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 56 min |
| Jul 9, 12:56 AM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne, Rooks | 64 min |
| Jul 9, 1:14 AM CDT | Severe Thunderstorm Warning | GID | Smith | 46 min |
| Jul 9, 1:28 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 62 min |
| Jul 9, 1:32 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 58 min |
| Jul 9, 2:00 AM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 45 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.